Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
wintermint

Atypical Retin-A Experience?

Recommended Posts

Hi, first official post here although I've been visiting this forum for ages. I want to write some background info which might make this post very long, but if you don't feel like reading and just want to respond to my retin-A question, please feel free to skip this first paragraph. To make a longer story a little shorter, I am a 23 year old female with what is probably hormonal acne (My gyn has told me that I do not necessarily have pcos, but my testosterone levels are a little elevated). Last summer I started taking birth control pills (Minastrin 24 Fe) and really saw no changes in my acne until at about the 6 month mark, my skin seemed like it might have been clearing up (only a couple of blemishes left on my chin whereas before I'd been used to having random acne all over my face). I was also using a variant of the acne.org regimen at that time (with Cetaphil and Neutrogena on the spot). Sadly, however, I didn't get to see whether the clearer skin was a fluke or if my bcp was really starting to work because I then had a huge setback where I switched some of my skin products and accidentally irritated the hell out of my skin (horrible burning redness which then turned into tons of small whiteheads and pimples). This took a LONG time to resolve and by the time I had started to get it back under control, I had to stop taking birth control for unrelated reasons. I was off it for only about 5 weeks and did not notice any adverse effects until I went back ON, and I started breaking out really badly everywhere, including areas that are not normally a problem for me. This calmed down a little once I got through a month or so back on the pills, but not completely (I am now on the beginning of my 4th pack of pills since restarting).

Now onto my current situation. I went to the derm, who prescribed Retin-A (one of the few things I have not already tried). The pharmacist gave me a generic .025% tretinoin cream, which I have now been using for 6 weeks. I've been keeping a log of my progress, which I haven't been very happy with so far, and I just want to share with you all what's been going on with my skin and hopefully get some opinions. I was initially VERY scared to start the tretinoin because I have very sensitive skin and did not want a repeat of what happened a few months ago when I experimented with new stuff on my face. I planned to start out very slowly with it, which I did, expecting redness and burning and flaking and the usual bad side effects. I was surprised to find that it didn't irritate my skin at all whatsoever, so I started applying it every night. Still no irritation. I was really happy, thinking that maybe I finally found something that was going to work for me and not have an awful adjustment period. I thought wrong, because then I started to break out more, with lots of cysts on my chin (I get occasional hormonal cysts, but usually not so many at once and as often as I've been getting them).

I assume this is the initial breakout period that a lot of people seem to report, but is it normal for this to still be happening at week 6? I'm having my doubts that the Retin-A is even doing anything since I have none of the "usual" reactions (flaking, peeling, redness), just continual breakouts. I'm planning to stick with this no matter what for at least a few months, but I'm very frustrated. I just went to my first follow-up appointment with the derm a few days ago and at that point my skin had seemed to be on the upswing (lots of pih, but only a couple active blemishes on my chin) and she was happy and told me to keep doing what I'm doing, and then right after that appointment BAM, my face looks awful again. Has anyone's experience been similar? Can anyone give me hope? I expected this the first month or so but now I'm starting to lose my patience Thanks for any input!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×